Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Journal Article

Sometimes Newton’s Method Always Cycles

Joe Latulippe and Jennifer Switkes
The College Mathematics Journal
Vol. 43, No. 5 (November 2012), pp. 365-370
DOI: 10.4169/college.math.j.43.5.365
Stable URL: http://www.jstor.org/stable/10.4169/college.math.j.43.5.365
Page Count: 6
Were these topics helpful?
See somethings inaccurate? Let us know!

Select the topics that are inaccurate.

Cancel
  • Download ($16.00)
  • Subscribe ($19.50)
  • Add to My Lists
  • Cite this Item
Sometimes Newton’s Method Always Cycles
Preview not available

Abstract

Summary Are there functions for which Newton’s method cycles for all non-trivial initial guesses? We construct and solve a differential equation whose solution is a real-valued function that two-cycles under Newton iteration. Higher-order cycles of Newton’s method iterates are explored in the complex plane using complex powers of x. We find a class of complex powers that cycle for all non-trivial initial guesses and present the results analytically and graphically.

Page Thumbnails